Tachycardia Induced Cardiomyopathy- a Rare but Reversible Cause of Heart Failure

Krishan Kant Kataria, MD*, University of Illinois Urbana Champaign, Champaign, IL; Sana Grover, MBBS, Pt. B.D.Sharma PGIMS, Rohtak, India and Anuj Garg, Carle Foundation Hospital, Urbana, IL

Meeting: Hospital Medicine 2016, March 6-9, San Diego, Calif.

Abstract number: 603

Categories: Adult, Clinical Vignettes Abstracts

Keywords:

Case Presentation:

A 54-year-old woman presented to the emergency department with a 1-week history of exertional dyspnea and chest heaviness. Review of systems was remarkable for bilateral leg swelling and a 7-lbs weight gain over one week without orthopnea or PND. Physical examination revealed an irregularly irregular heart rhythm with pulse deficit, elevated JVP at 11 cm H2O, bibasilar crackles in both lungs, and 1+ pitting pretibial edema. ECG showed atrial fibrillation with a ventricular rate of 166 beats/minute and non-specific ST and T wave changes, and chest X-ray revealed pulmonary vascular congestion. Pro-BNP was elevated at 3173 pg/mL (N<125), with normal renal function and undetectable troponin-I levels. Transthoracic echocardiogram (TTE) demonstrated a left ventricular (LV) ejection fraction (EF) of 20% with severe global hypokinesis. Medical therapy was initiated with intravenous furosemide and metoprolol. Myocardial perfusion imaging did not reveal any evidence of myocardial infarction or ischemia. Patient was anti-coagulated with heparin for a CHADS-VASc score of 2, and sinus rhythm was restored using direct current cardioversion (DCCV) after trans-esophageal echocardiography ruled out an intracardiac thrombus. Patient was discharged to home, in asymptomatic condition, on rivaroxaban, furosemide and metoprolol.

One week after discharge, the patient was re-admitted for symptomatic atrial fibrillation. Repeat DCCV after three doses of dofetilide resulted in successful restoration of sinus rhythm. However, patient eventually failed therapy with either dofetilide or amiodarone. Subsequently, she underwent successful pulmonary vein isolation with radiofrequency catheter ablation resulting in sustained restoration of normal sinus rhythm and resolution of all symptoms on follow up. A repeat TTE after two-months showed normalization of LVEF to 60%, confirming the diagnosis of tachycardia-induced cardiomyopathy.

Discussion:

Tachycardia-induced cardiomyopathy is a potentially curable cause of heart failure, often encountered as newly diagnosed LV systolic dysfunction associated with a sustained tachyarrhythmia, usually atrial fibrillation with rapid ventricular response, in the absence of other identifiable causes, especially coronary artery disease (CAD). The duration of tachyarrhythmia to cause LV systolic dysfunction remains uncertain. Patients present with clinical signs and symptoms of heart failure. Heart rate is often difficult to control and aggressive attempts at rate-control can result in profound hypotension, which can lead to hypoperfusion and end-organ dysfunction. A rhythm control strategy may be preferred in such cases.

The optimal diagnostic modality for ruling out significant CAD depends on the patient’s individual clinical profile. When a non-invasive stress test is felt to be more appropriate than cardiac catheterization, it would be prudent to avoid dobutamine-based testing given its high arrhythmogenic potential. Therefore, nuclear myocardial perfusion imaging is preferred.

Conclusions:

Tachycardia-induced cardiomyopathy should be suspected in patients with newly diagnosed systolic heart failure in the context of atrial fibrillation with rapid ventricular response rates. Appropriate medical therapy can lead to normalization of LV systolic function and resolution of heart failure in patients with tachycardia-induced cardiomyopathy.

To cite this abstract:

Kataria KK, Grover S, Garg A. Tachycardia Induced Cardiomyopathy- a Rare but Reversible Cause of Heart Failure. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 603. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/tachycardia-induced-cardiomyopathy-a-rare-but-reversible-cause-of-heart-failure/. Accessed December 13, 2019.

« Back to Hospital Medicine 2016, March 6-9, San Diego, Calif.